An anaphylactic reaction is an acute systemic hypersensitivity reaction that happens within a matter of seconds or minutes immediately following exposure to certain substances known as allergens. Most known allergens that cause severe hypersensitivity reactions only occur in certain individuals with unique immunologic responses which for most individuals do not normally display any form of hypersensitivity response.
Substances such as medications (e.g. penicillin, iodinated contrast medium), other agents such as latex, insect stings (e.g. bee, wasp or hornet), or foods (e.g. peanuts and eggs) are among the most commonly listed allergens known to cause a severe hypersensitivity reaction. Moreover, repeated administration of oral therapeutic agents and parenteral medications (repeated exposure to penicillin) may also precipitate an anaphylactic response in certain degrees.
An anaphylactic reaction is a rare result of an antigen-antibody interaction in a sensitized person who, with a previous exposure has developed a special type of antibody (immunoglobulin) that becomes very specific only for that particular allergen that enters the body. The antibody immunoglobulin E (IgE) is mainly responsible for the majority of the immediate type of human allergic responses. Consequently, the individual becomes overly sensitive to a particular antigen after a second exposure wherein the production of IgE to the very same antigen resulting in a more severe and rapid response known as anaphylaxis.
Anaphylactic reactions produce a broad and diverse range of clinical manifestations with the respiratory system being the most life-threatening of them all (difficulty breathing and stridor secondary to laryngeal and pharyngeal edema). Fainting, itching, and swelling of the mucus membranes along with a sudden drop in systemic blood pressure secondary to massive vasodilatation and increased capillary permeability are also among the common symptoms of an anaphylactic response.
Assessment Findings and Clinical Management
With anaphylactic reaction, the most vital step the emergency medical team will usually do is to establish a patent airway and ventilation (this is simultaneously done while another member of the rescue team administers epinephrine). Early endotracheal intubation is also very essential to preserve airway and for oropharyngeal suctioning to be made possible for removing excessive secretions. Resuscitative measures are specifically used for victims with stridor as well as those with progressive pulmonary edema.
Simultaneously with effective airway management, aqueous epinephrine is given to provide rapid relief from hypersensitivity reaction. Epinephrine may be administered continuously if necessary or as prescribed and is only used in special cases as this method of epinephrine administration carries certain risk.
A good assessment should be considered prior to giving the proper route for epinephrine to be administered:
- Subcutaneous injection is preferred for mild, generalized symptoms of an anaphylactic reaction.
- Intramuscular route is used for more severe and progressive reaction due to the concept of vascular collapse will delay the absorption of medication.
- IV route (aqueous epinephrine diluted in normal saline solution to be administered slowly) is used in rare instances in which there is a complete loss of consciousness and cardiac collapse is evident. The reason for which this route of administering epinephrine is rarely used is because of the risk of precipitating cardiac dysrhythmias, therefore ECG monitoring with readily accessible defibrillator should be within reach. Moreover, this method is very divisive and most ED’s rarely use this approach since it can lead to more distress than initially present. An IV infusion of normal saline solution is usually started in order to have easy access for medications to treat any drop in blood pressure.
Once the victim is effectively stabilized along with vital signs as well as airway and ventilation is kept patent, the victim is usually admitted to the hospital for further observation. Consequently, health teachings should be imparted to the individual as well as his/her significant other on ways to prevent anaphylactic reactions.